HealthBoards

HealthBoards (http://www.healthboards.com/boards/)
-   Family & Friends of the Mentally Ill (http://www.healthboards.com/boards/family-friends-mentally-ill/)
-   -   Confused with Bipolar Boyfriend (http://www.healthboards.com/boards/family-friends-mentally-ill/934388-confused-bipolar-boyfriend.html)

Dgs06 01-07-2013 01:31 PM

Confused with Bipolar Boyfriend
 
My boyfriend and I have been dating for a couple of months. He was recently diagnosed with bipolar II and started taking medication. He is supposed to see a therapist but it seems to me he has missed a couple of appointments. At the moment he is also under a lot of stress to perform professionally.

Every couple of weeks he will have what I call a “crisis time”. Suddenly the relationship will be too much to bear, he can’t see it working (sometimes he extrapolates to “I won’t be able to deal with a relationship like this in 2 years from now when I’m doing this or that”), that I put too much weight and pressure on him and ultimately tries to or threatens to break the relationship off… when I try to do my best to be supportive and change our relationship to fit his needs. These “episodes” can come right after a great weekend together where everything seems perfect – he tells me how in love he is with me etc. and then 24h later he has found some reason to throw it all away. Sometimes he will come back to me with a couple of mundane texts or checking in on me the same evening, but then not talk to me for days. He doesn’t break it off… but I’m walking on eggshells all the same watching my phone anxiously, waiting for him to contact me again to tell me what is going on.

I am very confused – is this something that is linked to his bipolar disorder? To what extent is it just me? And moreover, what should I do in these cases – contact him? Wait for him to contact me? It makes me sick to my stomach because I never know where I stand when this happens…

I have very little knowledge of bipolar II and I don’t understand to what extent medication is meant to stop these “episodes” if they are what I think they are… He hasn’t been taking medication for very long, so I don’t even know if it is really working etc.

I would appreciate any advice or suggestion on how to go about dealing with this… I love him very much and don’t want things to end.

bronxbabe 01-10-2013 05:18 PM

Re: Confused with Bipolar Boyfriend
 
Hi,

I have bipolar II. Your boyfriend will need at least 6 weeks before the meds will take full effect. The episodes could be the meds are not right, they haven't reached full effect yet, not the right dosage...etc. 2 months is not a lot of time. This might not have anything to do with him being bipolar and just him the way he is. Give it time. Find a hobby, friend to hang out with. You didn't mention his age. He could be at the age where his job is his identity. Don't take it personal. It is not you.

Good luck


All times are GMT -7. The time now is 05:36 PM.